Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Grand Forks, ND

July 12, 2004Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2004, 4:36 AM CDT for Clay County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 4:36 AM CDT (09:36 UTC)
Expired
Jul 12, 2004, 5:15 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 1:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2835 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 120936
SVRFGF
MNC027-121015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
436 AM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLAY COUNTY IN NORTHWEST MINNESOTA

* UNTIL 515 AM CDT.

* AT 428 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF AVERILL...OR ABOUT 17
  MILES NORTH OF FARGO...MOVING TO THE SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  AVERILL AT 445 AM...
  MUSKODA AT 455 AM AND
  HAWLEY AT 500 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4714 9669 4706 9682 4674 9632 4691 9621

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:40 PM CDT, 7 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 8:40 PM CDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT SUN JUL 11 2004

.DISCUSSION...
FORECAST CHALLENGE OVERNIGHT WILL BE POTENTIAL FOR SEVERE MCS ALONG
WITH FLOODING. MAIN SFC BOUNDARY STILL OVER EASTERN MT/WESTERN ND AS
STRONG SHORTWAVE EJECTS INTO WESTERN MT. SHORTWAVE AND SFC BOUNDARY
WILL SHIFT QUICKLY EAST TONIGHT AS 50KT AT 500MB OVERSPREADS CENTRAL
ND AFTER 06Z. STRONG INSTABILITY WITH SHOWALTERS AROUND -9C ALONG
WITH CAPES AROUND 3000 J/KG WILL ALSO SPREADS INTO MOST OF EASTERN
ND AFTER MIDNIGHT. EXPECT LOW LEVEL JET TO ALSO INTENSIFY IN WARM
ADVECTION ZONE AHEAD OF SHORTWAVE WITH EXTREME UPPER LEVEL
DIVERGENCE ALSO DEVELOPING OVER CENTRAL ND AROUND 06Z THEN MOVING
INTO EASTERN ND TOWARDS 10Z. SUPERCELLS DEVELOPING THIS EVENING IN
EASTERN MT AND WESTERN ND ARE EXPECTED TO EVOLVE INTO A LINEAR MCS
OVERNIGHT. WITH STRENGTH OF DEEP LAYERED
SHEAR...SHORTWAVE...INSTABILITY AND DEEP MOISTURE...EXPECT
INCREASING LIKELIHOOD FOR A SEVERE MCS TO MOVE ACROSS EASTERN ND
INTO WESTERN MN BETWEEN 06-12Z TIMEFRAME. MCS SHOULD PROPAGATE
EASTWARD QUICKLY AROUND 40-50KT...BUT PRECIPITABLE WATERS WILL
INCREASE TO AROUND 2 INCHES ACROSS EASTERN ND LATE TONIGHT.
THEREFORE...FLOODING POTENTIAL IS POSSIBLE WITH 2 INCH/HR RAIN
AMOUNTS POSSIBLE. FLOOD WATCH CURRENTLY IN EFFECT FOR WHOLE AREA
STILL LOOKS GOOD AND WILL NOT ADJUST WITH TORRENTIAL RAIN POSSIBLE
ANYWHERE LATER TONIGHT.

ALSO LOOKED AT JOHNS/HIRT DERECHO CHECKLIST AND MOST PARAMETERS LINE
UP FOR POSSIBLE PROGRESSIVE DERECHO DEVELOPMENT TONIGHT. BEST CHANCE
APPEARS TO BE ACROSS SOUTH WHERE 70 DEWPOINTS WILL RESIDE...BUT
STRONGER FORCING TO NORTH COULD ALSO EFFECT EVOLUTION OF MCS. ETA
MODEL CONTINUES TO PORTRAY MESO-HIGH DEVELOPING ALONG WITH COLD POOL
WHICH WOULD PROMOTE MOMENTUM TRANSPORT OF STRONGER WINDS ALOFT. WILL
HAVE TO CLOSELY MONITOR MCS AS IT DEVELOPS TONIGHT ACROSS WESTERN
DAKOTAS AND TRACKS INTO OUR REGION AFTER MIDNIGHT.

OVERALL GRIDS ARE IN EXCELLENT SHAPE. MAY TWEAK TIMING OF THUNDER
SOME AND INCREASE QPF OVERNIGHT AS WELL.

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH LATE TONIGHT AND MONDAY MORNING.
MN...FLOOD WATCH LATE TONIGHT AND MONDAY MORNING.

&&

KELLENBENZ
Hazardous weather outlook, Jul 11, 9:30 AM CDT, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT SUN JUL 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
930 AM CDT SUN JUL 11 2004

...FLOOD WATCH IN EFFECT FOR LATE TONIGHT AND MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA LATE
TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. MANY AREAS HAVE RECEIVED HEAVY RAINFALL THE PAST
SEVERAL DAYS AND ARE SATURATED...SO RUNOFF AND FLOODING COULD BECOME
A PROBLEM. THUS A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION
FOR LATE TONIGHT INTO MONDAY MORNING. THE POTENTIAL EXISTS FOR
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS SHOULD LINGER INTO THE
FIRST PART OF MONDAY ESPECIALLY EAST OF THE VALLEY. ADDITIONAL
THUNDERSTORM ACTIVITY IS POSSIBLE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION PROBABLY MAY BE NEEDED LATE TONIGHT INTO
MONDAY MORNING.

GODON

In the hours before

Local storm report, Jul 12, 1:54 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
154 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0142 AM     TSTM WND GST     KNOX                    48.34N 99.69W
07/12/2004  60 MPH           BENSON             ND   PUBLIC

&&

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:23 AM CDTSevere Thunderstorm WarningFGFNorman37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.